Dear Dr. Archer,
I saw you on TV and decided to ask your advice.
I have been diagnosed by a Clinical Social Worker as having an anxiety disorder and mild depression. I suppose I have been self-medicating with marijuana for many years as a means to relax. I recently stopped using pot altogether, (one week today), and am having uncomfortable withdrawal symptoms in the form of elevated anxiety and disturbing dreams.
Is there a treatment or medication to help someone who has been a heavy marijuana user for decades -- who, after withdrawal experiences disturbing and vivid dreams that are so uncomfortable that they dread going to sleep at night?
In the past it has been an excuse to start using again, because it seems to persist for weeks. Last night I woke myself from a disturbing dream by actually screaming aloud at the person in the dream, a person that I did not recognize as anyone I'd ever met or seen. Upon waking from the dream, my heart was pounding and returning to sleep was difficult.
I understand that pot tends to inhibit or suppress the dream mechanism of the brain, or at least prevents the user from remembering many dreams. Can I expect this undesirable withdrawal symptom of disturbing dreams to subside eventually, or should I seek some sort of professional help in the matter? Any advice will be sincerely appreciated. You seem like a wonderful and caring professional. Thanks.
Congratulations on stopping your drug use! Marijuana is not thought of as an addicting drug but heavy users like yourself frequently suffer from withdrawal symptoms. Due to its high saturation in body fat it takes a long time for the drug to totally leave the system. I've had patients test positive on a drug screen a month after their last use of the substance.
The bad news Rod is that because of this, you can expect your symptoms to last a couple of months. The good news is that in most cases they eventually go away. However, the key is that if you have a true underlying chemical imbalance that was being 'self medicated' by the marijuana, then this condition may need legitimate treatment.
I would go to your family Doc or a Psychiatrist and tell him what you're going through because every case is different. I have used sleeping pills and/or anxiety medication in cases like this to help patients get through the worst of the symptoms and sometimes that's enough. Just remember that any symptoms that are still present after three months probably are not related to the drug use and require additional evaluation and treatment. Take care.